Idea Center

Stopping Overdoses with a Spray

Saving someone from a drug overdose could be as easy as administering a nose spray. The Massachusetts Department of Public Health announced last week that...
by | March 1, 2010

Saving someone from a drug overdose could be as easy as administering a nose spray. The Massachusetts Department of Public Health announced last week that its two-year-old Opioid Overdose Prevention and Reversal Project had helped reverse 500 overdoses through the use of naloxone (Narcan) as a nasal spray. Naloxone, which is also administered intravenously, blocks the effects of opioids like oxycodone and heroin by restoring the user's breathing. The Boston Public Health Commission used nasal naloxone in a 2006 study, which found that 385 trained participants helped reverse 74 overdoses. BPHC is now one of eight programs in the state providing nasal naloxone training and counseling to 4,300 participants on how to recognize and react to an overdose. (Photo thumbnail: newtype2011 on Flickr)

Tina Trenkner
Tina Trenkner  |  Deputy Editor, GOVERNING.com
ttrenkner@governing.com  |  @tinatrenkner

Join the Discussion

After you comment, click Post. You can enter an anonymous Display Name or connect to a social profile.

More from Idea Center